Like HowStuffWorks on Facebook!

What are some symptoms of penicillin allergies?

Penicillin is an antibiotic that forms part of the beta lactams family of antibiotics. As one of the most commonly prescribed antibiotic, penicillin is widely prescribed to treat an array of bacterial infections. Penicillin allergies are relatively common; according to statistics, about 10 percent of the population suffers from an allergy to penicillin. Nevertheless, around 20 percent of those who suffer from some type of penicillin allergy will find that their condition resolves over time.

Penicillin can cause a range of adverse reactions, the term used by the medical profession to describe any undesirable reactions caused by a medication. While some adverse reactions are nonallergic, such as an upset stomach, other symptoms indicate an allergy. In cases of an allergic reaction, the presence of penicillin triggers the body's immune system to produce antibodies to fight what the body perceives is an invasion by the penicillin. This reaction can cause a range of symptoms, including a rash, hives, itchy skin, wheezing, angioedema, and anaphylactic shock.

Hives are an allergic reaction that is located in the dermis (skin). Hives manifest as bumpy, itchy spots that appear during the course of medication with penicillin. The hives may come and go over hours and are indicative of a true allergy to penicillin. Some people may present with flat, blotchy rashes that begin several days after treatment with penicillin begins. This rash may continue to spread over days. This kind of reaction is more common among children and suggests a milder allergic reaction to penicillin.

More extreme allergic reactions to penicillin include throat tightness, wheezing, coughing, and trouble breathing. These asthma-like symptoms result from the narrowing of the airways into the lungs and require immediate medical treatment. Allergies can manifest as an angioedema, which describes the swelling of tissue around the face, such as the tongue and lips.

The most extreme allergic reaction is anaphylaxis. This is a rare but sudden, life-threatening allergic reaction that happens immediately upon consuming penicillin in highly sensitive people. Anaphylactic shock includes the sudden loss of blood pressure, difficulty breathing, abdominal pain, swelling of the throat and/or tongue, vomiting, a rapid or weak pulse, a loss of consciousness, and even death.